MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP HEAD/LINER INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75017089
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, the plastic part of the polarcup head/liner inserter cracked off.As this was notice during set up or inspection, not patient was involved.
 
Additional Manufacturer Narrative
D4: expiration date added h4: manufacture date added h3, h6: it was reported that, the plastic part of the polarcup head/liner inserter cracked off.As this was notice during set up or inspection, not patient was involved.The device use in treatment was returned for investigation.A visual inspection confirmed the reported issue.One of the two ribs of the linear guide is observed to be fractured.During normal use, the linear guide should not be exposed to forces that could cause such a fracture.The cause for the observed fracture stays undetermined.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported issue.A review of the complaint history revealed seven additional complaints reported for the batch in question.However, a batch size of 1000 pieces was produced.The additional complaints are therefore not considered to indicate a manufacturing issue related to this batch.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Review of past corrective actions was performed.No further escalation is required.The relationship between the reported event and the device was confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.Normal wear and tear are known to contribute to the reported event.Additionally, repeated steam sterilization processes could contribute to an embrittlement.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on the conducted investigation the root cause for the fracture of the linear guide could not be identified and stays undetermined.The need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor the device for similar issues.The returned device will be discarded.Internal complaint reference: (b)(4).

Brand Name
POLARCUP HEAD/LINER INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13540344
Report Number9613369-2022-00032
Device Sequence Number4162209
Product Code LXH
UDI-Device Identifier07611996103151
UDI-Public07611996103151
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75017089
Device Catalogue Number75017089
Device Lot Number10F71731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2022
Supplement Date Received by Manufacturer03/28/2022
Initial Report FDA Received Date02/16/2022
Supplement Report FDA Received Date03/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown